Alert archive / Wyoming / Flash Flood Warnings in 2018

Flash Flood Warning 6, NWS Riverton, WY

May 28, 2018Sweetwater County, Wyoming

NWS Riverton, WY issued this flash flood warning at May 28, 2018, 3:33 PM MDT for Sweetwater County, Wyoming. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2018, 3:33 PM MDT (21:33 UTC)
Expired
May 28, 2018, 5:49 PM MDT
In force
2 hr
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Flood severity
None

County Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 114 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1303 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

748 
WGUS55 KRIW 282133
FFWRIW
WYC037-290030-
/O.NEW.KRIW.FF.W.0006.180528T2133Z-180529T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Riverton WY
333 PM MDT MON MAY 28 2018

The National Weather Service in Riverton has issued a

* Flash Flood Warning for...
  Northeastern Sweetwater County in south central Wyoming...

* Until 630 PM MDT

* At 332 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Flash flooding will remain over mainly rural areas OF northeastern
  Sweetwater County.

Additional rainfall amounts of 1 inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 4224 10779 4218 10773 4196 10788 4188 10807
      4185 10828 4204 10842 4222 10823 4223 10808

$$

Hulme
2 follow-up statements
549 
WGUS75 KRIW 282228
FFSRIW

Flash Flood Statement
National Weather Service Riverton WY
428 PM MDT MON MAY 28 2018

WYC037-290030-
/O.CON.KRIW.FF.W.0006.000000T0000Z-180529T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sweetwater-
428 PM MDT MON MAY 28 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR
NORTHEASTERN SWEETWATER COUNTY...

At 427 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Radar estimates show up to two inches 
of rain have already fallen. Flash flooding is expected to begin 
shortly.

Flash flooding will remain over mainly rural areas OF northeastern
Sweetwater County.

Additional rainfall amounts of one half inch to 1 inch are possible 
in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 4224 10779 4218 10773 4196 10788 4188 10807
      4185 10828 4204 10842 4222 10823 4223 10808

$$

Hulme
004 
WGUS75 KRIW 282349
FFSRIW

Flash Flood Statement
National Weather Service Riverton WY
549 PM MDT MON MAY 28 2018

WYC037-282358-
/O.CAN.KRIW.FF.W.0006.000000T0000Z-180529T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sweetwater-
549 PM MDT MON MAY 28 2018

...THE FLASH FLOOD WARNING FOR NORTHEASTERN SWEETWATER COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4224 10779 4218 10773 4196 10788 4188 10807
      4185 10828 4204 10842 4222 10823 4223 10808

$$

Hulme

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at May 28, 2:35 PM MDT, 58 minutes earlier.

Area forecast discussion, May 28, 2:35 PM MDT, 58 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
235 PM MDT Mon May 28 2018

.SHORT TERM...(Tonight through Thursday)

Several shortwaves within a broad trough across the Rockies and
Great Basin have impacted the forecast area today. The first of
these shortwaves is now in southeast Montana and rotating north.
This movement has gradually shifted wrap-around moisture from
Johnson County to the northern Big Horn Basin Monday afternoon.
Steady rainfall of around a tenth of an inch has been common. This
rain shield will continue to pull away from northern Wyoming by
early this evening. Multiple rivers at our near bankfull or flood
stage on either side of the Bighorn Mountains. Expect a general
downward trend in river levels this evening with the flood threat
gradually diminishing.

To the south, a shortwave over eastern Utah will rotate north the
remainder of Monday and Monday night. Storms have been firing over
southern Sweetwater County and over the higher terrain of the
southwest. Heavy rain and small hail likely to be the main hazards
with some storms producing gusty outflow wind of 40-50 mph. The area
of interest will gradually shift to Natrona County late this
afternoon and evening. Main concern is likely to remain heavy rain
and small hail. For the most part, convection should decrease in
coverage and intensity by 9 PM Monday with only lingering light
showers overnight. This shortwave continues to the northeast Tuesday
with wrap-around precipitation most prevalent across the north.
Still have scattered showers and storms in most areas Tuesday with
better coverage in the mountains, but these will not be as strong as
the past few days. Brief heavy rain to remain the primary hazard,
mainly across north central Wyoming.

Conditions dry from west-to-east Tuesday night and Wednesday with a
warming trend beginning. There is a slight chance of late day
showers and storms across far west Wyoming late Wednesday afternoon
and evening. Similar conditions are anticipated Thursday with the
northwest the most likely location for showers and storms. Warm,
southwest flow will boost temperatures and wind speeds Thursday.
Additional snowmelt is anticipated both days and heading into the
weekend.

.LONG TERM...(Thursday Night through Monday)

A shortwave and associated Pacific cold front will move east across
the area Friday. The timing of the passage of this feature has been
waffling, but a daytime track through the forecast area looks
plausible. Both the GFS and ECMWF solutions would indicate a chance
for stronger thunderstorms, particularly across the north, as this
shortwave sweeps east. It will turn cooler Friday from west-to-east
in the wake of the cold front. A dry southwest flow will then
reestablish over the area next weekend. Deterministic models show a
sub-tropical low lifting from southern California into the area with
southern Wyoming the most likely to see any impact in the Saturday
night/Sunday timeframe. At this range, however, there could end up
being substantial differences in track and timing so have continued
to trend toward any notable effects from this system for this
forecast package.

&&

.AVIATION...For the 00Z TAFS through 00Z Wednesday

West of the Continental Divide...KJAC/KBPI/KPNA/KRKS

Expect scattered showers and thunderstorms over the area this
afternoon and evening, mainly along and south of a line from KAFO
to KPNA. The activity will decrease to isolated showers after
03Z/Tue. Local MVFR to IFR conditions will occur in thunderstorms
which will obscure mountains at times. KJAC will see MVFR to IFR
conditions in the area from 09Z through 16Z/Tue. Another round of
showers and storms are expected Tuesday afternoon, mainly over the
higher terrain. Otherwise, VFR conditions will prevail through
the period.

East of the Continental Divide...KCPR/KCOD/KRIW/KLND/KWRL

Expect scattered showers and thunderstorms over the region this
afternoon, primarily along and south of a line from KRIW to KCPR.
The activity will decrease after 06Z/Tue. MVFR to IFR conditions
will occur in thunderstorms which will obscure mountains at
times. Another round of showers and storms are expected Tuesday
afternoon, mainly along and north of a line from KCOD to KCPR and
over the higher terrain. Otherwise, VFR conditions will prevail
through the period.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...

Several areas of low pressure will impact the regional weather
picture through Tuesday. Overall, a broad area of low pressure to
the south of Wyoming will gradually move to the northeast and across
the state tonight and Tuesday. This will slowly shift the showers
and thunderstorms away from the state by Tuesday night. Within this
broad area of low pressure are other small disturbances, one of
which has kept light rain across the far north much of Monday.
This disturbance will pull northeast tonight and bring a gradual
end to the rain in that region. Conditions will become drier from
west-to-east Tuesday afternoon and evening. Wednesday and
Thursday look primarily dry with with only a slight chance of
showers and storms in the western mountains. It will also be
warming Wednesday and Thursday with highs climbing to 10-15
degrees above normal by Thursday. These temperatures may get a
further boost across the south and central areas Thursday as
breezy southwest wind returns.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 6 PM MDT this evening for WYZ002>004-006-008-
009.

&&

SHORT TERM...CNJ
LONG TERM...Meunier/CNJ
AVIATION...Hulme/CNJ
FIRE WEATHER...CNJ
Hazardous weather outlook, May 28, 3:09 AM MDT, 12 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
309 AM MDT Mon May 28 2018

WYZ001>020-022>030-291100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
309 AM MDT Mon May 28 2018

...Flood Watch in effect through 6 PM MDT this evening for
portions of Northern Wyoming east of the Continental Divide...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms developing over most of the
area. Isolated severe thunderstorms possible in east central areas.
Locally heavy rain may elevate the flood threat along rivers and
creeks already running high from snowmelt.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...Isolated to scattered showers and thunderstorms across
the area.

Thursday...Isolated to scattered showers and thunderstorms mainly
in the north and west.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report hail, wind gusts past 45 mph and any
flooding. Thank you.

TEAM RIVERTON

In the hours before

Special weather statement, May 28, 1:24 PM MDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Riverton WY
124 PM MDT MON MAY 28 2018

WYZ029-030-282015-
Flaming Gorge-East Sweetwater County-
124 PM MDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SWEETWATER COUNTY
UNTIL 215 PM MDT...

At 122 PM MDT, Doppler radar was tracking a strong thunderstorm 27
miles east of Squaw Hollow Boat Ramp On Flaming Gorge, which is 36
miles south of Rock Springs, moving north at 10 mph. This storm will
impact travel along Highway 191 South.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas OF southwestern
Sweetwater County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4100 10924 4130 10950 4136 10895 4100 10892
TIME...MOT...LOC 1922Z 157DEG 10KT 4110 10904

Hulme
Special weather statement, May 28, 1:51 PM MDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Riverton WY
151 PM MDT MON MAY 28 2018

WYZ030-282030-
East Sweetwater County-
151 PM MDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SWEETWATER COUNTY
UNTIL 230 PM MDT...

At 151 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Dad, which is 20 miles south of Wamsutter, moving west
at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas OF southeastern
Sweetwater County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4120 10843 4162 10846 4156 10793 4140 10793
      4140 10792 4133 10791 4120 10792
TIME...MOT...LOC 1951Z 093DEG 19KT 4138 10796

Hulme
Special weather statement, May 28, 2:16 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Riverton WY
216 PM MDT MON MAY 28 2018

WYZ030-282100-
East Sweetwater County-
216 PM MDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SWEETWATER COUNTY
UNTIL 300 PM MDT...

At 215 PM MDT, Doppler radar was tracking a strong thunderstorm 25
miles south of Bitter Creek Rest Area, which is 38 miles southeast of
Rock Springs, moving north at 10 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central
Sweetwater County.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4120 10843 4120 10893 4146 10899 4150 10845
TIME...MOT...LOC 2015Z 171DEG 6KT 4127 10863

McDonald
Special weather statement, May 28, 2:28 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Riverton WY
228 PM MDT MON MAY 28 2018

WYZ030-282115-
East Sweetwater County-
228 PM MDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SWEETWATER COUNTY
UNTIL 315 PM MDT...

At 227 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Table Rock, which is 19 miles southwest of
Wamsutter, moving west at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Table Rock, Bitter Creek Rest Area, Patrick Draw Natural Gas
Processing Plant, Bitter Creek and Tipton.

This includes Interstate 80 between mile markers 137 and 165.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4120 10843 4149 10847 4148 10863 4164 10875
      4173 10820 4139 10792 4118 10792
TIME...MOT...LOC 2027Z 107DEG 18KT 4151 10829

Hulme
Special weather statement, May 28, 3:11 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Riverton WY
311 PM MDT MON MAY 28 2018

WYZ030-282200-
East Sweetwater County-
311 PM MDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SWEETWATER COUNTY
UNTIL 400 PM MDT...

At 311 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Table Rock, which is 33 miles southwest of Wamsutter,
moving west at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Bitter Creek Rest Area, Table Rock, Sweetwater County Airport,
Patrick Draw Natural Gas Processing Plant, Point Of Rocks, Bitter
Creek and Rock Springs Sweetwater County Airport.

This includes Interstate 80 between mile markers 113 and 157.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4172 10828 4110 10824 4110 10865 4112 10912
      4171 10911
TIME...MOT...LOC 2111Z 107DEG 18KT 4136 10849

Hulme
Special weather statement, May 28, 3:22 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Riverton WY
322 PM MDT MON MAY 28 2018

WYZ027>029-282200-
Flaming Gorge-South Lincoln County-Rock Springs and Green River-
322 PM MDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN AND WEST
CENTRAL SWEETWATER COUNTIES UNTIL 400 PM MDT...

At 321 PM MDT, Doppler radar was tracking strong thunderstorms near
Granger and south of Little America.

Dime size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Granger, Opal, and Little America.

This includes Interstate 80 between mile markers 57 and 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4136 11005 4158 11005 4158 11039 4182 11038
      4171 10959 4135 10959
TIME...MOT...LOC 2121Z 100DEG 16KT 4165 11004

McDonald

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 6:29 PM MDTSevere Thunderstorm WarningRIWBig Horn, Park46 min
May 27, 7:33 PM MDTSpecial Weather StatementRIWPark42 min
May 27, 8:15 PM MDTSpecial Weather StatementRIWPark45 min
May 28, 8:58 AM MDTAreal Flood WarningRIWJohnson24 hr
May 28, 9:27 AM MDTAreal Flood WarningRIWJohnson16 hr
May 28, 1:51 PM MDTSpecial Weather StatementRIW39 min
May 28, 2:16 PM MDTSpecial Weather StatementRIWSweetwater44 min
May 28, 2:28 PM MDTSpecial Weather StatementRIWSweetwater47 min
May 28, 3:11 PM MDTSpecial Weather StatementRIWSweetwater49 min
May 28, 3:22 PM MDTSpecial Weather StatementRIW38 min
May 28, 3:50 PM MDTSpecial Weather StatementRIWSweetwater40 min
May 28, 4:17 PM MDTAreal Flood AdvisoryRIWSweetwater3 hr
May 28, 4:21 PM MDTSpecial Weather StatementRIWNatrona39 min
May 28, 5:25 PM MDTSpecial Weather StatementRIW50 min

Nearby

Flash Flood Warnings in Wyoming, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.